Table of Contents Author Guidelines Submit a Manuscript
Radiology Research and Practice
Volume 2014, Article ID 459583, 4 pages
http://dx.doi.org/10.1155/2014/459583
Research Article

Changes in Renal Function in Elderly Patients Following Intravenous Iodinated Contrast Administration: A Retrospective Study

Radiology Department, Imperial College Healthcare NHS, Hammersmith Hospital, Du Cane Road, London W12 0HS, UK

Received 12 January 2014; Revised 19 February 2014; Accepted 25 February 2014; Published 24 March 2014

Academic Editor: Keiji Tanimoto

Copyright © 2014 Ali Alsafi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Contrast-induced nephropathy (CIN) is a recognised complication of intravascular administration of iodinated contrast media (ICM). Previous studies suggest a higher incidence in the elderly, but no large study has assessed this to date. We set out to assess changes in creatinine in elderly inpatients following computed tomography (CT) examination and compare those who received intravenous contrast to those who did not. Methods. Using the Radiology Information System in two teaching hospitals, inpatients over the age of seventy who had a CT examination and a baseline creatinine were identified and their follow-up creatinine levels were analysed. Elderly inpatients who underwent a noncontrast CT over the same period were used as controls. Results. 677 elderly inpatients who received ICM were compared with 487 controls. 9.2% of patients who received ICM developed acute kidney injury (AKI) compared to 3.5% of inpatient controls ( ). Patients with higher baseline eGFR had a higher incidence of post-CT AKI. Conclusions. The incidence of post-CT AKI is higher in patients who received IV ICM compared to those who did not; the difference may be partly attributable to contrast-induced nephropathy. This suggests that the incidence of CIN in the elderly may not be as high as previously thought.